For people who abuse drugs or alcohol, there is often a point at which experimentation with polydrug use – or using more than one drug at a time – becomes part of the picture. One of the most popular substances to combine with other drugs is alcohol. It’s relatively easy to get, and it can easily enhance or otherwise affect the experience of the other substance.
However, polydrug use can be even more dangerous than using single drugs – especially when it comes to combining other sedative type drugs with alcohol. One example of this is combining a popular benzodiazepine – lorazepam, which is also known as Ativan – with alcohol. Whether used together inadvertently or for recreational purposes, the interaction of these two substances can be extremely dangerous.
Anti-Anxiety Medication: Lorazepam
Lorazepam’s most well-known brand name is Ativan – a sedative and anti-anxiety drug that is a benzodiazepine, or benzo. As described by the National Library of Medicine, this substance is often used for a variety of mental and physical illnesses and other situations, such as:
- Treating anxiety or panic disorders
- Decreasing anxiety before surgery
- Preventing seizures, such as in epilepsy
- Managing irritable bowel syndrome
- Easing nausea and vomiting during cancer treatment
As with many other benzos and anti-anxiety medications, lorazepam can become addictive. Because of the ways it affects the brain, it can create a sense of euphoria for the person using it. Even if it’s not being abused for recreational purposes, misuse of a prescription can cause tolerance, dependence, and eventually addiction.
Ready to leave addiction behind?
Call now to speak to a consultant about your treatment options
Most people are familiar with alcohol’s effects. Alcohol also acts as a sedative, resulting in mental and physical symptoms, described by Healthline, that include:
- Slurred speech
- Clumsiness and loss of coordination
- Impaired decision-making and reflexes
- Loss of inhibition
- Decreased heart rate and breathing
- Red eyes
- Memory loss or blackouts
- Upset stomach
Many of these effects are similar to those experienced when using lorazepam. In fact, it is for this reason, among others, that mixing Ativan and alcohol can be so dangerous.
Mixing Sedatives: The Short-Term
The effects of sedatives on the body include slowing of physical reflexes and responses, including vital ones like breathing and heart rate, and slowing of mental cognition. When multiple sedatives are combined, this amplifies the action of each, resulting in a further slowdown of physical and mental capabilities. As described by an article from American Family Physician, this is where the danger comes in with mixing lorazepam and alcohol: It can much more quickly result in symptoms of overdose, and it is a common combination found in emergency room overdose cases.
When these slowing effects are amplified, the individual may begin to have serious issues with the systems involved. For example, breathing can slow to the degree that the person becomes unconscious; breathing can even stop, leading to coma or death. Other short-term effects of abusing lorazepam with alcohol include:
- Heart arrhythmia
- Memory loss or blackouts
- Passing out while in dangerous situations, such as while driving
- Slowed or stopped breathing
- Non-responsiveness or coma
Any symptoms of overdose indicate that the individual needs immediate medical help. When high doses of lorazepam are combined with high doses of alcohol, the individual risks severe physical injury or even death.
Long-Term Risks of Using Ativan with Alcohol
Even if overdose is not experienced, using lorazepam with alcohol can result in deteriorating mental or physical health over time. This can include:
- Heart or circulatory disease
- Liver damage
- Brain damage
- Hypoxia: low oxygen that can damage various parts of the brain and body
- Increased anxiety
These risks can occur when using either lorazepam or alcohol alone at high doses for a long time. However, using Ativan and alcohol together increases the chances of developing these issues and of experiencing an extreme event, such as overdose, in the future.
Signs of Mixing Lorazepam and Alcohol
Signs that an individual is abusing alcohol with lorazepam can include:
- Groggy feeling
- Muscle weakness or lack of coordination
- Inability to focus or concentrate
- Slurred speech
- Slowed heart rate or breathing
Again, these symptoms can be similar to using high amounts of either drug on its own. However, other signs might include:
- Finding pill bottles and alcoholic beverages together
- Pills missing from a prescription
- Increased isolation and trouble with relationships
- Excessive focus on getting access to both lorazepam and alcohol
When a person is abusing both substances at the same time, it creates a higher risk of future problems, as described above and in a Treatment Improvement Protocol from the Substance Abuse and Mental Health Services Administration. This makes it highly important to get treatment for a substance use disorder involving multiple substances.
Concerned about treatment costs?
Call now for FREE insurance and payment consultation
Recognizing that a person is abusing Ativan and alcohol is only the first step. The next is to find a reliable, research-based treatment program that is experienced in dealing with polydrug abuse. As described in the Treatment Improvement Protocol, abuse of more than one drug can make it highly difficult to stop use of each individual substance. Treatment professionals who are trained, certified, and experienced in dealing with abuse of multiple substances can develop a personalized plan that can be more likely to result in a positive treatment outcome.
Finding this type of facility can provide the best chance for the individual to get medically supported withdrawal, appropriate treatment, and ongoing aftercare for abuse of lorazepam and alcohol. With this type of treatment, the individual is more likely to achieve and maintain recovery for the foreseeable future.